As a former opiate addict now living in sobriety, it’s one of the most heartbreaking things in the world to see someone struggling with their addiction still. Often when I’m in a city, I’ll come up upon a stoplight and see an addict nodding out (there are also some disturbing videos on YouTube from the streets of Philadelphia in the Kensington neighborhood where entire communities seem addicted.
I wish I could shake them out of it and tell them how good it is to be on the other side of that dark fence. But since I’ve been there, I know it would do little good, just as it would have done little good had someone done that to me. The Bliss of the nod is just too tempting for those trying to cover up the pain with drugs. The following article is intended to give you insight into opiates, the nod, and how to tell if a loved one is dealing with an addiction to this deadly substance.
Table of Contents
How Opiates Like Heroin Affect the Brain?
Opiates affect the body and the brain in a multitude of ways. When it comes to the brain, opiates have a twofold effect that makes the user feel high. The first effect is a rush of dopamine to the dopamine receptors in the brain.
When opiates like heroin are taken, the dopamine rush given from the drug is higher than anything achievable from the natural world. In other words, the feeling from getting high is unlike anything that the user has felt before… something like six times as much dopamine is released from an injection of heroin than could be felt naturally. This dopamine rush is responsible for the euphoric feeling that an opiate user receives from their drug of choice.
Do Opiates Slown Down Brain Activity?
Opiates also act as a sedative on the brain, which is responsible for the” nod,” or the physical narcoleptic-like reaction to using the drug. After an effective dose, the opiate user can fall asleep while standing up, in midsentence, or doing just about anything. But strangely, it appears opiates do not affect the balance. Some experienced add it can nod out and be completely bent over at the waist while standing up yet not fall over. The phenomenon is impressive and horrific all at once.
How Do Opiates Affect the Body?
Meanwhile, each dose of opiates affects the body adversely. Toxins leftover from the cooking process end up in the body and affect it negatively. Heroin addicts can lose teeth, hair, and even fingernails. All the while, opiate addiction tends to make the opiate addict not take care of themself at all. Meals are missed, bills go unpaid, and life steadily starts to unravel.
Are There Any Other Signs that Someone is Using Heroin or Opiates?
There are several different ways one can tell if someone is high on opiates. The first and most effective way is to look at the pupils. If the user has been using opiates, their pupils will be tiny or Almost pinpointed. In addition, their eyes might look different, as if they’re sleepy or as if they’ve been rubbing their eyes a lot. There are also other signs to look for when looking for opiate addiction. About 90% of heroin users inject the drug, which means there will be an injection site somewhere around the body.
Allure Detox and Heroin Addiction Treatment
The most common place to inject opiates is in the main Vein of the arm. Injection locations will probably be closer to the elbow, where the vein is shallow under the skin. But some of the addicts know this and inject drugs where the evidence is less physical. Therefore, the injection sites might be between the toes or perhaps in the muscle of the arm or backside.
If you or a loved one suffer from opiate addiction, it is time to reach out to Allure Detox for much-needed help on your path to sobriety.
Why do fentanyl users bend over?
It’s important to note that not all users of fentanyl, a highly potent synthetic opioid, exhibit the behavior you describe. However, the phenomenon you may be referring to is often called “the opioid nod” or “nodding off.” It’s a state between wakefulness and sleep that can occur due to the sedating effects of opioids like fentanyl.
Opioids work by binding to the opioid receptors in the brain and spinal cord, which can decrease the perception of pain, but can also depress the central nervous system, slowing breathing and potentially leading to a drowsy, lethargic state. In high doses, this can lead to severe respiratory depression and potentially fatal overdoses.
When someone is in this “nodding off” state, they may slump over or bend forward due to loss of muscle control or a lack of wakeful consciousness.
This behavior is a sign of serious drug use and could indicate an overdose, which is a medical emergency. If you or someone else is showing signs of an overdose, it’s important to seek medical help immediately. It’s also important to note that fentanyl is incredibly potent and is a major contributor to the ongoing opioid crisis. Misuse can easily lead to dependence, addiction, and fatal overdose. If you or someone you know is struggling with opioid use, please seek professional help.